Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 21, 2016, 2:02 PM EDT for Richland County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 21, 2016, 3:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
785
WWUS82 KCAE 211802
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016
SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...
AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:20 AM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 21, 8:20 AM EDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Columbia SC 820 AM EDT THU JUL 21 2016 .SYNOPSIS... Atlantic high pressure will build into the southeastern states through the weekend. Scattered thunderstorms and above normal temperatures will persist into early next week. && .NEAR TERM /THROUGH TONIGHT/... A large dome of high pressure will remain over the central and southern states as an upper trough along the coast pushes offshore. At the surface...high pressure will ridge into the region from the western atlantic. We will be on the east side of the upper ridge with weak short wave energy forecast to cross the area today. The atmosphere will remain moist and moderately unstable with precipitable water values ranging from 1.30 inches over the Pee Dee region to around 2.00 inches across the CSRA. Currently a few showers and thunderstorms continue across the southern Midlands with a general weakening tread. Expect isolated cells through the morning hours as outflow boundaries continue intersecting and generating new cells. For this afternoon and evening with deepest moisture in the southern portion of the area...have kept the pops ranging from 30 percent south to around 20 percent north. Cannot rule out at least isolated severe storms given steep low level lapse rates...forecast inverted V sounding... coupled with moderate instability. Weak upper level divergence is forecast across the southern part of the forecast area. Afternoon highs should range through the 90s with lows tonight in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... The massive upper ridge is forecast to hold over the central and southern states with Bermuda high ridging into the southeastern states. Models indicate a lee side trough over the Carolinas. Precipitable water values across the area on Friday are forecast to drop below 1.5 inches, which is normal for late July. This in addition to subsidence from the ridge should limit convective activity so have maintained only slight chance pops. Still expect above normal temperatures with highs in the mid to upper 90s and lows in the 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The main forecasting concern in the long term is the heat over the weekend. An upper ridge over the center of the country will build eastward while a lee trough sits over the area at the surface. This pattern will promote temperatures in/near the triple digits Saturday and Sunday. Peak heat indices are generally expected to be around 105 to 109 on Saturday and Sunday. A heat advisory may be needed as we head into the weekend. Moisture will increase Saturday and Sunday with precipitable water values returning to near 1.9 inches. Strong heating combined with convergence into the trough and moderate instability will promote diurnal convection, although the upper ridge may cap convection. The upper ridge will begin to weaken early next week which should lead to increased thunderstorm chances and slightly cooler temperatures. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... VFR conditions through the TAF period...with low potential for thunderstorms at taf sites. Weak surface boundary remains across the area with a few showers and thunderstorms currently located between all the terminals. With moderate instability across the area today and the remains of the surface boundary slowly pushing southward expect some afternoon thunderstorms to develop. Best chance will be OGB/AGS/DNL and have included VCTS from 20z through 21/00z. Fog potential tonight will again depend on afternoon rainfall and convective debris so will continue to monitor. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection and Thursday...with lower chances Friday through Sunday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 437 AM EDT THU JUL 21 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 437 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 21, 8:58 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 7 SE PATRICK 34.52N 79.95W
07/20/2016 CHESTERFIELD SC UTILITY COMPANY
UTILITY REPORTED SEVERAL OUTAGES DUE TO
TREES DOWN ON POWER LINES BETWEEN PATRICK
AND SOCIETY HILL. .
&&
LCVLocal storm report, Jul 21, 10:08 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 10 E MCCORMICK 33.94N 82.13W
07/20/2016 MCCORMICK SC DEPT OF HIGHWAYS
REPORTED SEVERAL TREES AND LIMBS DOWN ON
UPPER MILL ROAD NEAR HWY. 67. .
&&
LCVLocal storm report, Jul 21, 10:10 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND DMG 8 NE PLUM BRANCH 33.91N 82.15W
07/20/2016 EDGEFIELD SC UTILITY COMPANY
REPORTED APPROXIMATELY 100 OUTAGES DUE TO
TREES AND LIMBS DOWN ON POWER LINES IN THE
AREA OF GILCHRIST ROAD...GASTON ROAD AND
MOLEAN LANE.
&&
LCVSpecial weather statement, Jul 21, 1:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 109 PM EDT THU JUL 21 2016 SCZ028-031-036>038-211800- CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG- 109 PM EDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG... SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMERTON...PINEWOOD AND CAMERON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070 TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058 LCV
Special weather statement, Jul 21, 2:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016
SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...
AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 33 min |
| Jul 21, 1:34 AM EDT | Special Weather Statement | CAE | Newberry | 56 min |
| Jul 21, 6:36 AM EDT | Special Weather Statement | CAE | Saluda | 54 min |
| Jul 21, 7:43 AM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Jul 21, 1:09 PM EDT | Special Weather Statement | CAE | Calhoun | 51 min |
| Jul 21, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 64 min |
| Jul 21, 1:52 PM EDT | Areal Flood Advisory | CAE | Sumter | 113 min |
| Jul 21, 2:17 PM EDT | Special Weather Statement | CAE | McCormick | 43 min |
| Jul 21, 3:35 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| Jul 21, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 26 min |
| Jul 21, 4:35 PM EDT | Special Weather Statement | CAE | Clarendon | 55 min |
| Jul 21, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 20 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 35 min |
| Jul 21, 5:39 PM EDT | Special Weather Statement | CAE | Edgefield | 66 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.